Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 54, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 4, 2011, 11:31 PM CDT for Grant County, Otter Tail County, Wilkin County, Minnesota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2011, 11:31 PM CDT (04:31 UTC)
- Expired
- Jul 5, 2011, 12:30 AM CDT
- In force
- 59 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Grant County, MN, Otter Tail County, MN, Wilkin County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 189 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 7:14 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3256 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1088 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 9.4
The text
As transmitted, in the capitals the NWS used until 2016.
097
WUUS53 KFGF 050431
SVRFGF
MNC051-111-167-050530-
/O.NEW.KFGF.SV.W.0054.110705T0431Z-110705T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1131 PM CDT MON JUL 4 2011
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GRANT COUNTY IN WEST CENTRAL MINNESOTA...
SOUTHWESTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
SOUTHEASTERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA...
* UNTIL 1230 AM CDT
* AT 1127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THE STORM WAS LOCATED 2 MILES NORTHEAST OF WESTERN...OR
8 MILES SOUTHWEST OF FERGUS FALLS...MOVING TO THE SOUTHEAST AT 20
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
NASHUA AROUND 1140 PM CDT.
DALTON AROUND 1145 PM CDT.
WENDELL AROUND 1155 PM CDT.
ASHBY AROUND 1205 AM CDT.
THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE ELBOW LAKE...ERDAHL...HERMAN AND HOFFMAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4612 9580 4577 9577 4578 9623 4603 9624
4604 9644 4616 9648 4639 9594
TIME...MOT...LOC 0431Z 326DEG 19KT 4616 9613
WIND...HAIL 60MPH <.75IN
$$
VOELKER2 follow-up statements
386
WWUS53 KFGF 050458
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1158 PM CDT MON JUL 4 2011
MNC051-111-167-050530-
/O.CON.KFGF.SV.W.0054.000000T0000Z-110705T0530Z/
GRANT MN-WILKIN MN-OTTER TAIL MN-
1158 PM CDT MON JUL 4 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
OTTER TAIL...SOUTHEASTERN WILKIN AND GRANT COUNTIES IN WEST CENTRAL
MINNESOTA UNTIL 1230 AM CDT...
AT 1155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THE STORM WAS LOCATED 4 MILES EAST OF WENDELL...OR 16 MILES
SOUTH OF FERGUS FALLS...MOVING TO THE SOUTHEAST AT 20 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
ASHBY AROUND 1205 AM CDT.
ELBOW LAKE AND NORCROSS AROUND 1210 AM CDT.
ERDAHL AROUND 1220 AM CDT.
HERMAN AROUND 1225 AM CDT.
THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE HOFFMAN AND BARRETT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4612 9580 4577 9577 4578 9623 4603 9624
4604 9644 4616 9648 4639 9594
TIME...MOT...LOC 0458Z 326DEG 19KT 4604 9602
$$
VOELKER289
WWUS53 KFGF 050533
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1233 AM CDT TUE JUL 5 2011
MNC051-111-167-050543-
/O.EXP.KFGF.SV.W.0054.000000T0000Z-110705T0530Z/
GRANT MN-WILKIN MN-OTTER TAIL MN-
1233 AM CDT TUE JUL 5 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN OTTER TAIL...
SOUTHEASTERN WILKIN AND GRANT COUNTIES IN WEST CENTRAL MINNESOTA HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4612 9580 4577 9577 4578 9623 4603 9624
4604 9644 4616 9648 4639 9594
TIME...MOT...LOC 0458Z 326DEG 19KT 4604 9602
$$
VOELKERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 8:15 PM CDT, 3 hours 16 minutes earlier.
Area forecast discussion, Jul 4, 8:15 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 815 PM CDT MON JUL 4 2011 .SHORT TERM...FORECAST CHALLENGE FOR UPDATE WILL BE POTENTIAL FOR SOUTHWESTWARD STORM DEVELOPMENT ALONG CONVECTION. ABBREVIATED DISCUSSION WITH ONGOING SEVERE STORMS. COLD FRONT ROUGHLY BISECTING FA FROM NE-SW WITH SEVERE SO FAR THIS EVENING LIMITED TO NORTHERN HALF OF FRONTAL BOUNDARY ACROSS FA IN ZONE OF FAVORABLE UPPER LEVEL DIVERGENCE WITH JET MAXIMA. MORE STORMS BEGINNING TO GO ACROSS SOUTHERN VALLEY. CONVECTION SHOULD CONTINUE TO PROPAGATE SE AHEAD OF APPROACHING BOUNDARY. HAVE ADJUSTED POPS/CLOUD TRENDS ACCORDINGLY. REMAINDER OF FORECAST UNCHANGED. && .AVIATION... STORMS WILL CONTINUE TO PROPAGATE SE MAINLY ACROSS SOUTHERN HALF OF FA REMAINDER OF THE EVENING. STRONGER STORMS MAY PRODUCE MVFR VSBY IN RAIN ALONG WITH SEVERE LEVEL HAIL AND WIND. && .HYDROLOGY... MINOR TO MODERATE FLOODING CONTINUES ALONG PORTIONS OF THE RED RIVER AND ON THE SHEYENNE RIVER IN NORTH DAKOTA DUE TO HEAVY RAINFALL IN PAST WEEKS. SEVERAL LOCATIONS FINALLY FELL BELOW THEIR RESPECTIVE FLOOD STAGES...INCLUDING THE SHEYENNE RIVER AT BOTH KINDRED AND HARWOOD...AND THE BUFFALO RIVER AT DILWORTH. WEST FARGO IS THE ONLY LOCATION ALONG THE SHEYENNE RIVER THAT IS STILL ABOVE FLOOD STAGE...AND THE ONLY OTHER FLOODING IN THE REGION IS ON THE MAINSTEM RED RIVER. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST THIS AFTERNOON AND EVENING. THESE SHOULD HAVE LITTLE IMPACT ON THE CURRENT AND FORECAST TRENDS. GENERALLY ONE THIRD INCH OF RAIN IS FORECAST THE NEXT 24 HOURS. WHILE ISOLATED HIGHER AMOUNTS ARE LIKELY WITH THE STRONGEST STORMS THE AREAL COVERAGE SHOULD NOT BE ENOUGH TO RESULT IN SIGNIFICANT CHANGES TO THE CURRENT TRENDS OR FORECASTS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER
Hazardous weather outlook, Jul 4, 5:22 AM CDT, 18 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 522 AM CDT MON JUL 4 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-051030- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 522 AM CDT MON JUL 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND INTO TONIGHT. SOUTHERLY WINDS THROUGHOUT THE DAY TODAY WILL CONTINUE TO BRING MOIST AND UNSTABLE AIR INTO THE AREA. A COLD FRONT MOVING INTO NORTHEASTERN NORTH DAKOTA LATE THIS AFTERNOON WILL HELP SET OFF THUNDERSTORMS IN THAT AREA...WITH THE STORMS MOVING SOUTH AND EASTWARD AS THE EVENING PROGRESSES. LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREATS. THE BEST CHANCES FOR SEVERE WEATHER WILL BE IN THE 3 PM TO MIDNIGHT TIME FRAME. THE STORMS WILL CONTINUE TO MOVE INTO SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA DURING THE OVERNIGHT HOURS...WITH STRONG WINDS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND INTO TONIGHT. JR
In the hours before
Local storm report, Jul 4, 10:06 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1006 PM CDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 PM TORNADO 5 NW MAPLETON 46.94N 97.13W
07/04/2011 CASS ND 911 CALL CENTER
PUBLIC REPORT OF A TORNADO 5 NW OF MAPLETON RELAYED
THROUGH DISPATCH.
&&
GUSTLocal storm report, Jul 4, 10:08 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1008 PM CDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM FUNNEL CLOUD 8 NW FARGO 46.96N 96.94W
07/04/2011 CASS ND TRAINED SPOTTER
FUNNEL CLOUD REPORTED NORTHWEST OF FARGO MOVING TOWARDS
THE FARGO AREA.
&&
GUSTLocal storm report, Jul 4, 10:46 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1046 PM CDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM TSTM WND GST 3 E BARNESVILLE 46.65N 96.35W
07/04/2011 E60 MPH CLAY MN AMATEUR RADIO
WINDS ESTIMATED AT 50 TO 60 MPH.
&&
GUSTLocal storm report, Jul 4, 10:57 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1057 PM CDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM HAIL 1 N DOWNER 46.77N 96.49W
07/04/2011 E0.75 INCH CLAY MN PUBLIC
VERY HEAVY RAIN AND A FEW DIME TO PENNY SIZED HAIL.
&&
GUSTLocal storm report, Jul 4, 11:07 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1107 PM CDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HAIL 2 NE LEONARD 46.67N 97.22W
07/04/2011 E1.00 INCH CASS ND PUBLIC
A FEW DIME TO QUARTER SIZED HAIL IN BRIEF HEAVY RAIN.
&&
GUSTLocal storm report, Jul 4, 11:19 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1119 PM CDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 PM TSTM WND GST 2 NNW ROTHSAY 46.50N 96.30W
07/04/2011 M63 MPH WILKIN MN MESONET
MEASURED AT THE MNDOT RWIS SITE ALONG INTERSTATE 94.
&&
GUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 7:19 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington, Polk, Red Lake | 56 min |
| Jul 4, 7:43 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Lake of the Woods | 48 min |
| Jul 4, 7:55 PM CDT | Tornado Warning | FGF | Polk, Red Lake | 50 min |
| Jul 4, 8:17 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 58 min |
| Jul 4, 8:50 PM CDT | Tornado Warning | FGF | Norman, Polk | 40 min |
| Jul 4, 9:12 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman | 63 min |
| Jul 4, 9:21 PM CDT | Tornado Warning | FGF | Clay | 39 min |
| Jul 4, 9:40 PM CDT | Severe Thunderstorm Warning | FGF | Clay | 65 min |
| Jul 4, 10:29 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Otter Tail, Wilkin | 61 min |
| Jul 5, 12:40 AM CDT | Severe Thunderstorm Warning | FGF | Grant | 26 min |
| Jul 5, 3:12 AM CDT | Areal Flood Advisory | FGF | Grant, Otter Tail, Wilkin | 9 hr |
| Jul 5, 4:06 AM CDT | Areal Flood Advisory | FGF | Wilkin | 8 hr |
| Jul 5, 4:24 AM CDT | Severe Thunderstorm Warning | FGF | Wilkin | 22 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.